My daughter is now having quite severe upper left chest pain after taking medication for the relief of menstrual cramps today. She took ibuprofren and later acetimenophtn. What could be causing this? She has has this same type reaction 2 times before this and we have taken her to the emergency room. The first time they said it was from the Mucinex, an over the counter medication she was taking for sinus problems. The second time, she had been to the doctor that day and was prescribed a medication. They said this reaction was from that medication and that it was the same thing that was in Mucinex. Today, the ibuprofren and acetimenophen she took doesn't contain the ingredients that are in Mucinex. This is really bothering me and I don't know what to do. Is this any kind of emergency situation when this happens? If you have ever heard of this or can give me any advice, I would appreciate it. She says the pain is above her heart and feels sort of like a cold, burning sensation and that it is hard for her to take a deep breath. I have watched her closely for other symptoms, but she doesn't seem to have any more. She is 15 years old and has no other allergies that I know of. Thank you!
The common feature of your daughter's chest pain is, that in each instance, it followed the ingestion of medication. Mucinex has been known to cause nausea, vomiting and abdominal pain. You are correct, it doesn't congtain ibuprofin or acetimenophen each of which can cause stomach and esophageal irritation. Her symptoms do not suggest an allergic reaction. The preceding suggests that she may be experiencing what is called gastroesophageal reflux (GERD), a reflux of acid from the stomach into the esophagus, resulting in esophageal muscle spasm, and this can be quite painful and localized in the chest.
You should discuss this possibility with her doctor. If she is to take these or similar medication, it may be appropriate to protect her esophagus and stomach for the side effects of these meds, by taking food and/or antacids, with the meds.
There is a remote possibility that this could be more serious and unrelated to the meds. She should probably have a chest X-ray and, while the likelihood of more serious disease is quite low, her doctor might want to take a careful history to determine if there are other symptoms to raise suspicion about a heart or lung cause of her pain.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.